Skip to main content

Deviation results for sparse tables in hashing with linear probing


We consider the model of hashing with linear probing and we establish the moderate and large deviations for the total displacement in sparse tables. In this context, Weibull-like-tailed random variables appear. Deviations for sums of such heavy-tailed random variables are studied in Nagaev (Theory Probab Appl 14(1):51–64, 1969; Theory Probab Appl 14(2):193–208, 1969). Here we adapt the proofs therein to deal with conditioned sums of such variables and solve the open question in Gamboa et al. (Bernoulli 18(4):1341–1360, 2012). By the way, we establish the deviations of the total displacement in full tables, which can be derived from the deviations of empirical processes of i.i.d. random variables established in Wu (Ann Probab 22(1):17–27, 1994).

This is a preview of subscription content, access via your institution.


  1. Chassaing, P., Flajolet, P.: Hachage, arbres, chemins & graphes. Gaz. Math. 95, 29–49 (2003)

    MathSciNet  MATH  Google Scholar 

  2. Chassaing, P., Louchard, G.: Phase transition for parking blocks, Brownian excursion and coalescence. Random Struct. Algorithms 21(1), 76–119 (2002)

    Article  MathSciNet  Google Scholar 

  3. Chassaing, P., Marckert, J.-F.: Parking functions, empirical processes, and the width of rooted labeled trees. Electron. J. Combin. 8(1), Research Paper 14, 19 (2001)

  4. Clarke, F.: Functional Analysis, Calculus of Variations and Control, vol. 264 of Graduate Texts in Mathematics. Springer, London (2013)

  5. Csiszár, I.: A simple proof of Sanov’s theorem. Bull. Braz. Math. Soc. (N.S.) 37(4), 453–459 (2006)

    Article  MathSciNet  Google Scholar 

  6. de Acosta, A.: Projective systems in large deviation theory II: some applications. In: Hoffmann-Jørgensen, J., Kuelbs, J., Marcus, M.B. (eds.) Probability in Banach Spaces, 9, pp. 241–250. Birkhäuser Boston, Boston (1994)

  7. Flajolet, P., Poblete, P., Viola, A.: On the analysis of linear probing hashing. Algorithmica 22(4), 490–515 (1998)

    Article  MathSciNet  Google Scholar 

  8. Flajolet, P., Sedgewick, R.: Analytic Combinatorics, 1st edn. Cambridge University Press, New York (2009)

    Book  Google Scholar 

  9. Gamboa, F., Klein, T., Prieur, C.: Conditional large and moderate deviations for sums of discrete random variables. Combinatoric applications. Bernoulli 18(4), 1341–1360 (2012)

    Article  MathSciNet  Google Scholar 

  10. Janson, S.: Asymptotic distribution for the cost of linear probing hashing. Random Struct. Algorithms 19(3–4), 438–471 (2001)

    Article  MathSciNet  Google Scholar 

  11. Janson, S.: Moment convergence in conditional limit theorems. J. Appl. Probab. 38(2), 421–437 (2001)

    Article  MathSciNet  Google Scholar 

  12. Janson, S.: Individual displacements for linear probing hashing with different insertion policies. ACM Trans. Algorithms 1(2), 177–213 (2005)

    Article  MathSciNet  Google Scholar 

  13. Klein, T., Lagnoux, A., Petit, P.: A conditional Berry–Esseen inequality. J. Appl. Probab. 56(1), 76–90 (2019)

    Article  MathSciNet  Google Scholar 

  14. Klein, T., Lagnoux, A., Petit, P.: Large deviation results for triangular arrays of semiexponential random variables. Preprint (2020)

  15. Knuth, D.E.: Notes on “open” addressing (1963)

  16. Knuth, D.E.: Computer science and its relation to mathematics. Am. Math. Monthly 81, 323–343 (1974)

    Article  MathSciNet  Google Scholar 

  17. Knuth, D.E.: The Art of Computer Programming. Vol. 3. Addison-Wesley, Reading, MA (1998). Sorting and searching, Second edition [of MR0445948]

  18. Linnik, J.V.: On the probability of large deviations for the sums of independent variables. In: Proceedings of the Fourth Berkeley Symposium on Mathematical Statistics and Probability, Volume 2: Contributions to Probability Theory, Vol. II, pp 289–306. Univ. California Press, Berkeley (1961)

  19. Marckert, J.-F.: Parking with density. Random Struct. Algorithms 18(4), 364–380 (2001)

    Article  MathSciNet  Google Scholar 

  20. Mikosch, T., Nagaev, A.V.: Large deviations of heavy-tailed sums with applications in insurance. Extremes 1(1), 81–110 (1998)

    Article  MathSciNet  Google Scholar 

  21. Nagaev, A.V.: Integral limit theorems taking large deviations into account when Cramér’s condition does not hold. I. Theory Probab. Appl. 14(1), 51–64 (1969)

  22. Nagaev, A.V.: Integral limit theorems taking large deviations into account when Cramér’s condition does not hold. II. Theory Probab. Appl. 14(2), 193–208 (1969)

    Article  Google Scholar 

  23. Nagaev, S.V.: Large deviations of sums of independent random variables. Ann. Probab. 7(5), 745–789 (1979)

    Article  MathSciNet  Google Scholar 

  24. Perchet, V., Vigeral, G.: A minmax theorem for concave-convex mappings with no regularity assumptions. J. Convex Anal. 22(2), 537–540 (2015). (4 pages)

    MathSciNet  MATH  Google Scholar 

  25. Petrov, V. V.: Generalization of Cramér’s limit theorem. Uspehi Matem. Nauk (N.S.) 9(4(62)), 195–202 (1954)

  26. Plachky, D., Steinebach, J.: A theorem about probabilities of large deviations with an application to queuing theory. Period. Math. Hungar. 6(4), 343–345 (1975)

    Article  MathSciNet  Google Scholar 

  27. Rockafellar, R.T.: Convex Analysis, vol. 28. Princeton University Press, Princeton (1970)

    Book  Google Scholar 

  28. van der Vaart, A.W.: Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics, vol. 3. Cambridge University Press, Cambridge (1998)

  29. Wu, L.M.: Large deviations, moderate deviations and LIL for empirical processes. Ann. Probab. 22(1), 17–27 (1994)

    Article  MathSciNet  Google Scholar 

Download references


We deeply thank the anonymous reviewer for his thorough reading of our manuscript and for his insightful comments.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Agnès Lagnoux.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Klein, T., Lagnoux, A. & Petit, P. Deviation results for sparse tables in hashing with linear probing. Probab. Theory Relat. Fields 183, 871–908 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Large deviations
  • Hashing with linear probing
  • Parking problem
  • Brownian motion
  • Airy distribution
  • Łukasiewicz random walk
  • Empirical processes
  • Conditioned sums of i.i.d. random variables
  • Triangular arrays and Weibull-like distribution

Mathematics Subject Classification

  • 60F10
  • 60C05
  • 60G50
  • 68W40